Just what the doctor ordered?

There is no denying that prescription drugs have had a positive effect on our health down the years, controlling infections, reducing pain and easing the symptoms of long term, or chronic, conditions. However, as anyone who has ever read the long sheet of warnings will know, most prescription medicines come with side effects.

ARCH registered therapists help people every day who are suffering from the effects that prescription medication has had on their digestive system, causing symptoms such as constipation, bloating and diarrhoea. But why does this happen, and what can you do about it? Let’s take a look at the three main groups of medicines that appear to cause the most problems; pain killers, antibiotics and Proton Pump Inhibitors (PPIs) such as lansoprazole.

Prescription drugs

Painkillers

Simple painkillers, such as paracetemol, have few side effects when taken as directed for short periods, and should not affect your digestion. However, more powerful painkillers, especially those which are opiate based, can have a significant effect. Opiate based painkillers include drugs like tramadol, dihydrocodine and cocodamol, and the higher the opiate content, the greater the side effects will be.

Opiates slow down bowel function, reducing the muscle waves, or peristalsis, which move your food along the gut. This can result in constipation, delayed digestion, bloating and incomplete evacuation – a group of symptoms grouped under the heading of Opiod-induced bowel dysfunction or OIBD. One study showed that as many as a third of patients on opiods either don’t take their medication as directed, or quit the treatment altogether, to avoid these symptoms.
If you are suffering from constipation, or any of the other symptoms of OIBD, your local ARCH registered colon hydrotherapist is there to help. A colonic will empty and cleanse the gut to clear constipation and wind, leaving you feeling cleaner, more comfortable and more in control.

Antibiotics

Most GPs will prescribe a broad spectrum antibiotic to tackle an infection. The problem here is that while this will kill off the bacteria causing the illness, it will also kill of many of the ‘good’ bacteria you need in your digestive system, disrupting your bowel habits.

It can take the microbe levels in your bowel up to a year to recover from a course of strong antibiotics. ARCH members often see people who are experiencing bowel problems many months after antibiotic treatment, and who haven’t made the connection between the two.

If you ill enough to need antibiotics then you may not be well enough to have a colonic at the time. However, once your course has finished, your therapist can help to restore the natural balance of your gut bacteria by cleaning out the gut, removing the dead bacteria that have been killed by the antibiotics, creating a level playing field in which good bacteria can thrive. Many of our members will also be able to help speed up the recolonisation process by offering you tablets containing good bacteria, called probiotics.

Proton Pump Inhibitors (PPIs)

Far too many people in the UK are taking PPIs on a long term basis to treat the symptoms of acid reflux or heartburn, with no less than 53 million PPI prescriptions written in 2014 alone. PPIs, such as omeprazole and lansoprazole, work by reducing the amount of acid produced by the stomach, so there is less chance of it leaking out into the oesophagus and causing discomfort. Patients taking PPIs on a long term basis can have stomach acid levels as low as 10% of normal.

The problem is that this acid is there for a reason, and forms the first line of defence against the bacteria that cause digestive infections, such as salmonella, campylobacter, E Coli and C diff. A lack of stomach acid, caused by PPIs, significantly weakens this defence and leaves the gut wide open to infections.

Stomach acid also plays an important role in the digestive process, breaking down dietary fibres so that the enzymes in the small intestine can extract nutrition from your food. Without enough acid, the digestive process will not work as well as it should.
Colon hydrotherapy can help in both these cases, helping to clear away bacterial infections by cleansing the colon, and promoting effective digestion by toning the muscles of the bowel wall.

Keep taking the tablets!

It is important to note that ARCH is not suggesting that anyone should stop taking the medication prescribed by their GP, even if they are experiencing side effects. If you have any concerns about your medication or its side effects, you should speak to your GP as soon as possible, and you should never stop taking medicines you have been given without seeking advice first.

However, it is good to know that help is at hand if you are experiencing problems. ARCH therapists are side effect specialists and can help relieve constipation, diarrhoea, bloating and wind quickly and easily, working with your medication to get you back to your best as soon as possible.
To find your local ARCH registered therapist, click here.

Posted in Health Advice Tagged with: , , ,

Leave a Reply